Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 70, NWS Lake Charles, LA

May 16, 2024Hardin County, Texas

NWS Lake Charles, LA issued this flash flood warning at May 16, 2024, 6:09 PM CDT for Hardin County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2024, 6:09 PM CDT (23:09 UTC)
Expired
May 16, 2024, 10:15 PM CDT
In force
4 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Hardin County, TX

The radar

The Lake Charles radar (KLCH), 115 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2024-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2024-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:36 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 16, 3:36 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
336 PM CDT Thu May 16 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 205 PM CDT Thu May 16 2024

The warm front is currently lifting across the region with a rapid
destabilization of the atmosphere underway. CAMs show a robust
and rapid development of showers and storms with multiple focus
areas. The first area will be an east/west oriented MCS walking
south that will move into central LA and inland SETX this evening.
The second focus will be in the broader warm sector south of the
lifting warm front.

Numerous showers and storms will rapidly intensify and drift/merge
into the MCS walking south. This will enhance the overall flash
flood threat as training convection could lead to impressive
1hr/3hr totals, especially where cell mergers are able to push
instantaneous rainfall rates in the 5-7" range. With already
saturated grounds and elevated/flooded waterways, it will not take
much for significant flash flooding. In fact, we have much of the
area in a moderate and high risk for this very threat. These High
Risk days are exceedingly rare and account for the majority of
flood fatalities. We can not emphasize enough how quickly things
could go south as the evening wears on. Flash flooding is even
more dangerous at night.

For the severe threat, there is a Tornado Watch until 11pm for the
entire area. Tornadoes will be possible with any QLCS circulation
and/or supercell along/just south of the lifting warm front.
Damaging winds and large hail will also pose a threat this evening
withe modest HREF probabilities showing wind gusts in excess of
50kts and localized areas upwards of 60kts possible. The focus
area seems to be along the I-10 corridor.

With regards to rainfall amounts, widespread 2-6 inches are
likely, which is supported by all guidance with HREF
LPMM/HRRR/Other high res CAMs showing a reasonable worst case (90%
exceedance) scenarios of approaching 12" of rain. Highest
probabilities for these totals exists across inland SETX and into
central LA.

Now for the second round from Friday afternoon into Friday evening
and early Saturday morning. This situation will be different as SW
flow increase across the area with robust upper level diffluent
flow. This overall synoptic pattern remains stationary for some
time, which will allow significant and sustained moisture
advection streaming across the region. While severe weather is
possible, flash flooding remains the biggest threat. PWAT values
could reach into the 2.0 to 2.25"+ range with favorable and
efficient ingredients for intense rainfall rates and training.
ECMWF EFFI values point to significant rainfall totals, which
further adds to the building confidence in the second round. As
always, there remains some uncertainty as to where the axis of
heaviest rainfall sets up. Currently guidance suggest this will
fall primarily over Acadiana and generally east of a line from
Lake Charles to Opelousas. Several more inches of rain will be
possible in these areas with new/renewed/worsening flash flooding
impacts. It is likely some areas will overlap seeing significant
rainfall from round 1 and 2, thus increasing their flood risk.

Finally by early Saturday morning, much of the activity should be
exiting the region. Lingering showers/storms will be possible
over Acadiana, but much of the area dry.

&&

.LONG TERM...
(Sunday through next Wednesday)
Issued at 205 PM CDT Thu May 16 2024

The start of next week will be dominated by high pressure that will
settle overhead. The high pressure will remain our main weather
feature through Wednesday. Clear skies and south winds will lead to
widespread low 90-degree highs across the region, with dew points in
the mid-70s. This will lead to heat index values in the upper 90s
and even a few inland areas feeling like the triple digits.

Long-range models are starting to hint at another round of rain on
Thursday as a disturbance moves across the region. It is still way
too far out to give any specifics, but we could see our temperatures
dip down back into the upper 80s. 

&&

.AVIATION...
(18Z TAFS)
Issued at 205 PM CDT Thu May 16 2024

Long duration heavy rainfall will lead to poor conditions across
all terminals, this afternoon. VFR conditions will persist
through 20Z but will quickly deteriorate down to MVFR/IFR
ceilings and visibility. LIFR conditions will also be possible
during heavy downpours. In addition to the heavy rainfall severe
storms will also be possible starting around 20Z and lasting
through sunrise on Friday. Winds in the vicinity of storms will be
strong and variable. Background winds will be around 10 knots
from the south.

&&

.MARINE...
Issued at 205 PM CDT Thu May 16 2024

Widespread showers and thunderstorms will develop across the
coastal waters this evening and continue into Friday evening as a
low pressure system moves across the area. Onshore flow will
between 15 and 20 knots will continue this evening as the low
approaches increasing seas to 3-5 feet. Winds and seas could be
significantly stronger in the vicinity of storms. Winds will
weaken by Friday afternoon with seas gradually falling through the
weekend. No precip is expected this weekend through next week as
light onshore flow prevails.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  65  83  67  88 /  90  40  40  20
LCH  70  85  72  89 /  70  50  40  20
LFT  72  88  74  90 /  70  50  50  30
BPT  72  86  72  91 /  60  40  30  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flood Watch through Friday afternoon for LAZ027>033-044-045-
     141>143-152-241>243.

TX...Flood Watch through Friday afternoon for TXZ180-201-259>262-515-
     516-615-616.

GM...None.

&&

SHORT TERM...78
LONG TERM....14
AVIATION...14

In the hours before

Local storm report, May 16, 3:56 PM CDT, 2 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
356 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             1 W Fort Polk           31.05N 93.22W
05/16/2024  M0.25 Inch       Vernon             LA   Other Federal

            Reports of pea sized hail from Fort Johnson
            weather squadron.

&&

NRS
Special weather statement, May 16, 4:29 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
429 PM CDT Thu May 16 2024

LAZ028-029-032-162200-
Avoyelles LA-Evangeline LA-Rapides LA-
429 PM CDT Thu May 16 2024

...STRONG THUNDERSTORMS WILL IMPACT RAPIDES...NORTH CENTRAL
EVANGELINE AND AVOYELLES PARISHES THROUGH 500 PM CDT...

At 428 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Glenmora to near Evergreen. Movement was
east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Glenmora, Moreauville,
Cheneyville, Bordelonville, Alexandria International Airport, Effie,
Ball, Cottonport, Mansura, Lecompte, Hessmer, Evergreen,
Plaucheville, Tioga, Timber Trails, and Esler Regional Airport.

This includes Interstate 49 between mile markers 51 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM CDT for central
Louisiana.

&&

LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
      3134 9203 3132 9200 3128 9202 3127 9199
      3122 9199 3125 9196 3122 9194 3123 9192
      3128 9195 3130 9191 3123 9179 3119 9168
      3094 9197 3090 9211 3094 9263 3139 9264
TIME...MOT...LOC 2128Z 248DEG 41KT 3103 9261 3094 9215

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Calhoun
Special weather statement, May 16, 4:52 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
452 PM CDT Thu May 16 2024

TXZ180-259-162230-
Northern Jasper TX-Tyler TX-
452 PM CDT Thu May 16 2024

...A STRONG THUNDERSTORM WILL IMPACT TYLER AND NORTHWESTERN JASPER
COUNTIES THROUGH 530 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Alabama-Coushatta Reservation, or 9 miles southwest of
Woodville, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation and outdoor
         objects is possible.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Town Bluff, Rockland,
Spurger, Ivanhoe, and Hillister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Texas.

&&

LAT...LON 3106 9456 3105 9454 3106 9453 3104 9450
      3105 9449 3103 9448 3103 9447 3104 9444
      3107 9425 3069 9405 3053 9455 3101 9466
TIME...MOT...LOC 2152Z 241DEG 34KT 3070 9456

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Stigger/87
Local storm report, May 16, 5:25 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
525 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     Flash Flood      5 SW Town Bluff         30.74N 94.24W
05/16/2024                   Tyler              TX   911 Call Center

            Water across FM2922 around Spurger.

&&

78
Local storm report, May 16, 5:49 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
549 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     Tstm Wnd Gst     De Ridder               30.85N 93.29W
05/16/2024  M54 MPH          Beauregard         LA   Broadcast Media

            Broadcast media skycam reported gust to 54
            MPH at DeRidder.

&&

MKC
Local storm report, May 16, 6:00 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Lake Charles LA
600 PM CDT Thu May 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     Hail             7 NW Washington         30.68N 92.15W
05/16/2024  E0.70 Inch       St. Landry         LA   Public

            Pea to dime size hail reported with some
            minor accumulation of hail.

&&

78

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:47 AM CDTRiver Flood WarningLCHAllen21 days
May 16, 9:47 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry4 days
May 16, 9:47 AM CDTRiver Flood WarningLCHAcadia, Allen, Evangeline, Jefferson Davis21 days
May 16, 12:35 PM CDTSpecial Marine WarningLCH40 min
May 16, 1:15 PM CDTSpecial Marine WarningLCH23 min
May 16, 3:40 PM CDTSevere Thunderstorm WarningLCHAllen, Rapides, Vernon65 min
May 16, 4:29 PM CDTSpecial Weather StatementLCHAvoyelles, Rapides31 min
May 16, 5:04 PM CDTSevere Thunderstorm WarningLCHSaint Landry21 min
May 16, 5:04 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon26 min
May 16, 5:22 PM CDTFlash Flood WarningLCHAllen, Beauregard, Vernon5 hr
May 16, 5:30 PM CDTSevere Thunderstorm WarningLCHBeauregard, Vernon30 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Vernon35 min
May 16, 6:18 PM CDTSevere Thunderstorm Warning Considerable damage threatLCHAllen, Beauregard, Evangeline, Jefferson Davis42 min
May 16, 6:48 PM CDTSevere Thunderstorm WarningLCHCalcasieu27 min
May 16, 6:51 PM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides39 min
May 16, 6:53 PM CDTSevere Thunderstorm WarningLCHAcadia, Allen, Evangeline, Jefferson Davis, Saint Landry37 min
May 16, 3:52 PM CDTSevere Thunderstorm WarningLCHJasper, Newton, Tyler53 min
May 16, 4:11 PM CDTFlash Flood WarningLCHJasper, Newton, Tyler6 hr
May 16, 4:52 PM CDTSpecial Weather StatementLCHTyler38 min
May 16, 5:48 PM CDTSevere Thunderstorm WarningLCHHardin, Tyler27 min
May 16, 6:44 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Newton, Tyler31 min
May 16, 6:56 PM CDTSevere Thunderstorm WarningLCHHardin34 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.